Illinois, 2021Funnel Cloud in Illinois, August 19, 2021
August 19, 2021 · NWS LOT · 1 event in 1 county or zone
A small shower near an outflow boundary produced a well developed funnel cloud that was observed from multiple locations, including the air traffic control tower at the Aurora Municipal Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small shower near an outflow boundary produced a well developed funnel cloud that was observed from multiple locations, including the air traffic control tower at the Aurora Municipal Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 19, 5:30 PM CST, 31 minutes earlier.
Area forecast discussion, Aug 19, 5:30 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
630 PM CDT Thu Aug 19 2021
.SHORT TERM...
259 PM CDT
The primary forecast concern through the short term is the
potential for fog developing late tonight into early Friday
morning. There also may be a couple showers or storms Friday
afternoon, but of a lower potential than the past two days.
Early afternoon scattered showers and storms on primarily the
lake breeze (or a composite of the lake breeze and convective
outflows) have largely faded in coverage. Along this boundary and
immediately behind it where still some forced parcel ascent,
there will continue to be a chance for isolated showers and
storms. This looks to be a little more favored along/east of I-57
and along/north of the Kankakee River. Any activity should fade
by sunset or a little before.
A stagnant, recycled air mass remains in place going into the
night presenting the likelihood of fog to return. The low-level
flow remains very light and surface winds should go calm. With
again there having been scattered rain activity (primarily in the
metro), this also aids in the boundary layer moisture. Guidance
solutions are quite dispersive so that does not add to the
confidence, but relying on persistence would indicate that at
least patchy fog -- some being dense -- is probable. Forecast
grids have several hours of 100 percent relative humidity based
on temperature and dew point forecasts, and forecast soundings
certainly are supportive. So have patchy fog area-wide and the
evening shift may gain confidence on where to mention some dense
verbiage.
For Friday, a lake breeze will expand inland again. Convergence
along it actually may be a little greater than today. However,
slight height rises and warming near the 700 mb layer, will likely
provide more capping. Convection allowing models do indicate
spotty precipitation potential along the lake breeze, and feel
that is the only area where there could be a focus. Otherwise,
Friday looks muggy with similar highs to today, probably adding a
degree or two.
MTF
&&
.LONG TERM...
246 PM CDT
Saturday through Thursday...
The primary forecast concerns from this weekend onward are
occasional chances for showers and thunderstorms as well as building
heat and humidity.
Friday night, showers and thunderstorms are expected to develop from
Minnesota southward into northern Missouri along an eastward-
moving cold front. As the upper-level parent trough pivots
northeast Saturday morning, the remnants of the overnight activity
should attempt to work eastward into northern Illinois, though
likely in a weakening state as the best upper-level forcing pulls
away. Depending on the amount of remnant cloud cover from the
overnight activity, at least scattered redevelopment of
thunderstorms appears probable along the cold front during the
afternoon hours (mainly along and southeast of I-55?). Forecast
meager mid-level lapse rates of ~6 K/km, MLCAPE of 1500 J/kg,
modest cloud-layer shear of 25-30 kt, and forecast PWATs of 1.7+
inches point to threats of gusty winds strong enough to down small
tree limbs, healthy downpours, and occasional lightning strikes
with the strongest storms all in all consistent with a level 1/5
severe weather threat. Anyone with outdoor plans Saturday evening
are encouraged to stay up to date with the forecast. Highs
Saturday will top off in the mid to upper 80s with peak heat
indices in the low to mid 90s.
In the wake of the cold front, Sunday will be dry and noticeably less
humid with highs in the low to mid 80s. An onshore breeze from Lake
Michigan will hold lakeshore locations in the upper 70s.
As an upper-level ridge builds into the Great Lakes Monday onward,
temperatures and humidity levels will rise once again. Forecast
highs Monday onward are expected to reach the lower 90s with dew
points in the lower 70s making it feel closer to 100. Peak forecast
wet bulb globe temperatures (which takes into account sun angle and
cloud cover in addition to temperature and humidity levels) top off
around 90 along and south of I-80 Monday and Tuesday, suggesting
that heat-preventative measures may need to be taken. With building
heat and humidity levels will come increasing chances for gusty
thunderstorms not dissimilar from the pattern last week. At this
point, identifying when thunderstorms will occur is futile, so will
stick to the message of rising heat, humidity, and thunderstorm
chances.
Borchardt
&&
.AVIATION...
For the 00Z TAFs...
Aviation Forecast Concerns:
* Isolated convection mainly vicinity KRFD early this evening.
* Potential for IFR fog late tonight into early Friday (most
likely MVFR for ORD/MDW).
* East to southeast winds Friday with another lake breeze.
Isolated thunderstorms had developed along the lake breeze earlier
today. Combined outflow/lake breeze boundary has spread well west
and south of the Chicago metro terminals as of early this evening,
and convection is not expected in the immediate vicinity. The
exception to this is at KRFD, where some weak convective cells
have been festering 5-10 miles north of the field along an outflow
boundary. One or more of these weak cells may drift south-
southwest across the airfield in the next hour along a
southwestward morning outflow boundary, but should eventually
dissipate with sunset. These cells have not produced lightning as
of 2320Z, though it can't be completely ruled out over the next
hour or so. Otherwise, the main aviation weather concern is a
repeat of diurnal fog development overnight in our moist low level
air mass. Confidence in IFR (and potentially even brief LIFR)
visibility remains fairly high for our outlying sites (GYY, DPA,
RFD), with high confidence in MVFR (but low for IFR vis) for ORD
and MDW.
Light east-southeast surface winds on Friday will again support a
lake breeze moving through ORD/MDW during the early afternoon
hours. Strengthening ridge aloft will make for less favorable
conditions for diurnal TSRA development (warmer mid-level temps
and a fairly dry column above the boundary layer), though there is
still a low-probability (below mention in TAF) potential for
isolated convective SHRA/TSRA to develop along the lake breeze
boundary. If this does occur, coverage should be more limited than
it was today, and likely with weaker cells overall.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 19, 1:57 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
257 PM CDT Thu Aug 19 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
257 PM CDT Thu Aug 19 2021 /357 PM EDT Thu Aug 19 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Fog Risk.
DISCUSSION...
Isolated thunderstorms may continue through early evening, though
almost all areas will remain dry. The greatest threats with any
thunderstorm will be torrential downpours and occasional lightning
strikes.
Locally dense fog is likely again late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Limited Fog Risk.
Saturday...
Limited Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Slow and erratic storm motions under 10 mph.
LMZ740>745-202000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
257 PM CDT Thu Aug 19 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Fog Risk.
Saturday...
Limited Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Borchardt
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Local storm report, Aug 19, 2:41 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
341 PM CDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN 1 SSE OAK FOREST 41.59N 87.74W
08/19/2021 M2.19 INCH COOK IL MESONET
USGS RAIN GAUGE AT OAK FOREST REPORTS 2.19
INCHES OF RAINFALL IN ABOUT 1 HOUR, WITH
OVER 1 INCH OCCURRING IN JUST 15 MINUTES.
0230 PM HEAVY RAIN HOMEWOOD 41.56N 87.65W
08/19/2021 M1.69 INCH COOK IL PUBLIC
PRIVATE WEATHER STATION REPORTS 1.69 INCHES
OF RAINFALL IN ABOUT 1 HOUR IN HOMEWOOD.
OVER 1 INCH OCCURRED IN 15 MINUTES.
&&Special weather statement, Aug 19, 3:44 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
444 PM CDT Thu Aug 19 2021
ILZ005-192230-
McHenry IL-
444 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern McHenry
County through 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodstock. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodstock, Wonder Lake and Greenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4238 8860 4248 8851 4238 8836 4228 8855
TIME...MOT...LOC 2143Z 320DEG 3KT 4238 8851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RATZERFunnel Cloud, De Kalb
- When
- August 19, 6:01 PM CST
- Where
- De Kalb County, 2 mi WNW of Shabbona
- Reported by
- Trained Spotter
- Coordinates
- 41.781, -88.906
A well developed funnel cloud formed between Lee and Shabbona and was observed from multiple locations, including the air traffic control tower at the Aurora Municipal Airport.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979475.